What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:45 PM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 1:45 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
245 PM MDT Sat Jul 23 2022
.SHORT TERM...(This evening through Sunday)
Issued at 243 PM MDT Sat Jul 23 2022
Key Messages:
1) Record temperatures across the plains this afternoon.
2) Cold front arrives this evening on the Plains.
3) Widespread showers and thunderstorms from the mountains into
the plains through this evening.
4) A few strong to severe storms possible on Sunday along with
locally heavy rainfall.
Currently...radar is becoming increasingly more active across the
Mountains and Palmer Divide early this afternoon. Hot temperatures,
with near record or exceeding record highs are currently occurring
on the Plains. Overall temperatures are in the lower 100s.
Rest of today and tonight...upper level high pressure is currently
spinning over northern New Mexico with an upper shortwave tracking
east out of western Colorado. This has allowed for shower and
thunderstorm development over the Mountains and Palmer Divide region
so far. A cold front is currently surging southward off the Palmer
Divide and will lead to further thunderstorm development this
afternoon over Teller and El Paso Counties. The main thunderstorm
risks will be lightning, locally heavy rainfall and gusty outflow
winds to near 50 mph. The strongest winds are expected over the
Plains due to high dewpoint depressions and high cloud bases. As
the afternoon progresses into the evening hours, the frontal boundary
will surge south across the Plains. High-res model guidance
develops a ribbon of elevated CAPE values along the boundary as it
surges south. This will lead to continued shower and thunderstorm
development across the Plains this evening. Lightning, locally heavy
rainfall and wind gusts to 50 mph will all be possible. There could
be some outflow wind gusts approaching 60 mph with stronger storms.
Overall, hail does not look to be an overly high risk at this time,
with pea to half inch sized hail possible in stronger cores. Storms
will track south and east overnight, dissipating and clearing into
southwest Kansas by morning. Temperatures will be mild overnight
with 60s on the Plains, and 50s across the San Luis Valley.
Sunday...the upper high will continue to spin over northern New
Mexico with another embedded upper wave forecast to move across
Colorado. PWAT values are forecast to increase through the morning
hours, exceeding an inch by midday. On the Plains, low level flow
is forecast to strengthen out of the southeast, helping to pool
moisture against the Eastern Mountains. High-res model guidance
keep mid to upper 50 dewpoint air along the I-25 corridor, with
areas out east seeing lower 60s. As the system moves across
Colorado aloft, 0-6km shear will slightly increase, with 25 to 30
kts possible by the afternoon. Overall, temperatures will be much
cooler, with upper 80s to lower 90s on the Plains.
Expect shower and thunderstorm development by late morning over the
Mountains. Thunderstorm activity will push east into the Plains by
midday. Given the increase in PWAT values, good low level, moist
upslope flow and upper wave moving across Colorado, the stage is set
for thunderstorms capable of producing heavy rainfall. Area burn
scars will see an elevated flash flood potential. As storms push
east into the Plains, a few may become strong to severe, with hail
to near 1 inch and wind gusts in excess of 60 mph. Locally heavy
rainfall could lead to flash flooding, especially in flood prone
areas along the Highway 50 corridor. Mozley
.LONG TERM...(Sunday night through Saturday)
Issued at 243 PM MDT Sat Jul 23 2022
Key Messages:
1) Scattered thunderstorms, some strong, will spread across the
eastern plains Sunday evening.
2) An increase in moisture will bring daily chances for rain showers
and thunderstorms to southern Colorado.
3) Temperatures will cool down to around and below average values
for this time of year.
Sunday Night... The start of the long term period will bring active
and stormy conditions, with a few strong storms possible.
Synoptically, a compact short wave trough will be pushing eastward
over Colorado during the afternoon, which is supported in the HREF
and deterministic models. Rain showers and thunderstorms will be
ongoing during the day Sunday, but as this wave passes over the
region, it will help to push the precipitation off of the higher
terrain and further east across the plains. As precipitation spreads
across the plains, it will encounter moisture rich eastern winds,
with surface dewpoints in the upper 50s to low 60s. The increase in
moisture will also allow for an uptick in instability, with MLCAPE
around 1500 J/kg. This instability will help to keep precipitation
convective in nature throughout the evening. Also as the short wave
pushes across the region, a modest increase in 0-6 km bulk shear is
expected, with 25-30 knots expected. This shear will help to keep
thunderstorms more organized, and an eastward propagating cluster of
multicell thunderstorms is expected. Given the moisture in place
(leading to PW values around 1.4 in) and minor organization of
thunderstorms, the greatest threat from these storms will be gusty
winds around 45 knots and heavy rainfall, possibly leading to
flooding concerns. As the wave treks east overnight and exits the
area, precipitation will slowly dissipate throughout the overnight
hours.
Monday-Wednesday... Into the first half of the work week, the SREF,
GEFS, and EPS ensemble models are in good agreement about having a
ridge of high pressure over the south-central US. This leads to
greater confidence that this will be the primary synoptic influence
over southern Colorado. Given the location of the region with
respect to the high pressure, winds aloft will have an overall
southwesterly component. This will allow for persistent orographic
lift to materialize over the mountains. Also with the high pressure
to the east of southern Colorado, a steady moisture stream will be
taking place on its western periphery and over the forecast area.
With the orographics and higher moisture in place, scattered to
numerous daily afternoon rain showers and thunderstorms are
expected. Precipitation will initially blossom over the mountains
during the early afternoon, and expand across lower elevations
during mid afternoon and into the evening hours. Other than
precipitation, temperatures will also start to cool down. This will
be in part due to the increase in precipitation and cloud cover, and
a cold front dropping southward Wednesday.
Thursday-Saturday...For the end of the long term period and work
week, a synoptic shuffle is anticipated, which is support in the
ensemble models. The shuffle being that more troughing develops
over the eastern US, and the ridge of high pressure rebuilds over
the western US. Normally this type of pattern would dry the region
out, with northwesterly flow advecting in drier air. However,
models, ensemble and deterministic, are adamant about maintaining
southerly to southeasterly flow at the low to mid levels, likely
driven by a surface high pressure over the eastern US. This low to
mid level flow will keep moisture in the southern Colorado area.
With this type of pattern, the northwesterly flow aloft will allow
for orographic lift to persist, and with the moisture still
streaming into the region, daily afternoon rain showers and
thunderstorms are still expected. Like earlier in the week, they
will initially bloom over the mountains in the early afternoon,
before then spreading across lower elevations later in the day. As
for temperatures, they will remain around to slightly below
average. The daily increase in precipitation and cloud cover may
help to keep southern Colorado on the cooler range of
temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 243 PM MDT Sat Jul 23 2022
Showers and thunderstorms are developing across the region this
afternoon and will likely impact all three terminals into this
evening. Gusty outflow winds to near 40 kts will be the main
concern along with locally heavy rainfall and lightning. Briefly
reduced CIGS and VIS will be possible with any passing storms. A
cold front is currently dropping south on the Palmer Divide and will
arrive KCOS just after 21z and KPUB by 22z. Winds out of the north,
gusting to in excess of 35 kts are likely behind the front. Outside
of showers and thunderstorms, VFR conditions are expected. For
Sunday, another round of afternoon and evening thunderstorms are
expected. Locally heavy rainfall, strong outflow winds, small hail
and lightning will be possible. Mozley
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MOZLEY
LONG TERM...SIMCOE
AVIATION...MOZLEY
Hazardous weather outlook, Jul 23, 10:22 AM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1122 AM MDT Sat Jul 23 2022
COZ058>089-093>099-241730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1122 AM MDT Sat Jul 23 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms will develop over
the higher terrain this afternoon, with the best coverage along
the Continental Divide. Storms will spread east across the
immediate adjacent plains this afternoon and evening, with a few
storms expected across the far southeast plains behind a passing
cold front. The main storm threats will be lightning and gusty
winds up to 50 mph, with locally heavy rainfall and small hail
possible with the strongest storms.
Before the storms develop, unseasonably warm temperatures are
expected across the area, with record high temperatures possible,
especially across the southeast plains. Take precautions to
prepare for the heat by staying hydrated, wearing light weight and
light colored clothing, and limiting time outdoors, if possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Numerous showers and thunderstorms will be possible on Sunday with
thunderstorms developing by late morning across the mountains and
spreading into the southeast plains during the afternoon and
evening. The main risk with thunderstorms will be heavy rainfall
capable of producing flash flooding along with dangerous cloud to
ground lightning. A strong storm or two will be possible across
northern portions of the southeast plains with hail to near 1
inch in diameter and wind gusts up to 60 mph.
The unsettled pattern will continue through much of next week with
scattered to numerous showers and thunderstorms each day,
especially for the mountains. The risk for flash flooding will be
elevated each day, especially for the burn scars, and a embedded strong
storm or two will be possible at times.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
88/88
In the hours before
Special weather statement, Jul 23, 2:56 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Sat Jul 23 2022
COZ086-232230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
356 PM MDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northeastern Pueblo
County through 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Depot, or 13 miles northeast of Pueblo, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pueblo Depot around 400 PM MDT.
Avondale around 405 PM MDT.
Other locations in the path of this storm include Boone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 10468 3845 10446 3842 10407 3810 10407
3806 10426
TIME...MOT...LOC 2156Z 283DEG 12KT 3835 10440
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HodanishSpecial weather statement, Jul 23, 3:21 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Sat Jul 23 2022
COZ089-093-095-097-232245-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
421 PM MDT Sat Jul 23 2022
...Outflow winds from storms up in Lincoln county will impact
portions of northern Otero, southwestern Kiowa, Crowley and
northwestern Bent Counties through 445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong outflow boundary
pushing across Otero and Kiowa counties. This outflow will bring
strong gusty winds to 40 to 50 mph across parts of Otero, Kiowa,
Bent and Crowley counties through 445 PM.
There is a possibility that this boundary may cause new
thunderstorms to develop behind it as the boundary pushes southward
across the highway 50 corridor.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arlington and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10405 3851 10344 3852 10318 3805 10304
3794 10353 3801 10403
TIME...MOT...LOC 2218Z 310DEG 32KT 3843 10359
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HodanishSpecial weather statement, Jul 23, 4:36 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
536 PM MDT Sat Jul 23 2022
COZ095>098-240000-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
536 PM MDT Sat Jul 23 2022
...Weather spotters reporting brief landspouts along an outflow
boundary in the Bent, Prowers, Kiowa county region along highway
287...
At 532 PM MDT, trained weather spotters reported brief landspouts
near Queens Reservoir, or 13 miles north of Lamar, moving southeast
at 20 mph.
The landspouts were brief, and were associated with a line of
cumulus congestus clouds along an outflow boundary pushing south
across far southeast Colorado.
HAZARD...Landspouts.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern
Prowers, south central Kiowa and northeastern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10296 3841 10257 3831 10248 3819 10285
TIME...MOT...LOC 2332Z 308DEG 16KT 3826 10270
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Hodanish
Special weather statement, Jul 23, 4:40 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
540 PM MDT Sat Jul 23 2022
COZ074-075-087-088-240015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
540 PM MDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of south central
Huerfano and west central Las Animas Counties through 615 PM MDT...
At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 17 miles east of Indian Creek on the southeastern Spring
Burn Scar, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Aguilar and Gulnare around 600 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3738 10516 3751 10481 3738 10444 3721 10484
TIME...MOT...LOC 2340Z 308DEG 15KT 3740 10481
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HodanishSpecial weather statement, Jul 23, 5:03 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
603 PM MDT Sat Jul 23 2022
COZ096>098-240030-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Kiowa County CO-
603 PM MDT Sat Jul 23 2022
...A cool front will move southeast across eastern Kiowa, eastern
Bent and northern Prowers county through 6:30 pm. There is a
possibility of a brief landspout or two with any convection along
this cool front.
At 600 PM MDT, Doppler radar was tracking showers and a thunderstorm
or two along a line extending from near Towner to near Hasty.
Movement was east at 35 mph. There is a possibility of a landspout
or two could form with this boundary as it moves across the region.
HAZARD...One or two Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Towner around 605 PM MDT.
Wiley around 615 PM MDT.
Other locations in the path of these storms include Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3795 10254 3806 10305 3859 10204 3821 10205
TIME...MOT...LOC 0000Z 278DEG 33KT 3855 10206 3810 10292
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HodanishSpecial weather statement, Jul 23, 5:32 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
632 PM MDT Sat Jul 23 2022
COZ095>098-240100-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
632 PM MDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of northern Prowers,
eastern Kiowa and northeastern Bent Counties through 700 PM MDT...
At 631 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Towner to 9 miles south of John Martin
Reservoir. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Towner around 635 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3775 10286 3802 10321 3857 10225 3851 10205
3825 10204
TIME...MOT...LOC 0031Z 303DEG 28KT 3849 10210 3795 10300
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Hodanish